Alert archive / Alabama / Special Weather Statements in 2021
Special Weather Statement, NWS Mobile, AL
NWS Mobile, AL issued this special weather statement at Jul 17, 2021, 1:02 PM CDT for Monroe County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2021, 1:02 PM CDT (18:02 UTC)
- Expired
- Jul 17, 2021, 1:45 PM CDT
- In force
- 43 min
- Issued by
- NWS Mobile, AL
County Monroe County, AL
The radar
The Mobile radar (KMOB), 140 km from the middle of the area, began a volume at 18:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 6.0 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 236 J/kg
- Mixed-layer CIN
- -80 J/kg
- Mixed-layer LCL
- 863 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
443
WWUS84 KMOB 171802
SPSMOB
Special Weather Statement
National Weather Service Mobile AL
102 PM CDT Sat Jul 17 2021
ALZ055-171845-
Monroe AL-
102 PM CDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL MONROE COUNTY UNTIL 145 PM CDT...
At 102 PM CDT, the strong thunderstorm was located 10 miles northwest
of Monroeville, moving northeast at 10 mph.
Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Monroe County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3161 8715 3155 8749 3165 8755 3183 8739
3183 8734
TIME...MOT...LOC 1802Z 240DEG 11KT 3162 8746
$$What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Jul 17, 6:44 AM CDT, 6 hours 18 minutes earlier.
Area forecast discussion, Jul 17, 6:44 AM CDT, 6 hours 18 minutes before
Area Forecast Discussion National Weather Service Mobile AL 644 AM CDT Sat Jul 17 2021 .UPDATE...See the latest aviation discussion below. && .AVIATION... 12Z issuance...VFR is prevalent across most of the area early this morning with the exception of some very localized IFR to LIFR ceilings across portions of southeast MS and far southwest AL, including near KMOB. Patchy fog has also developed over a few interior areas this morning. Expect VFR to prevail through the period, except for localized MVFR to IFR conditions in and near the vicinity of numerous SHRA and TSRA that will develop across the area through the day. Torrential downpours, frequent lightning, and brief gusty winds will accompany the stronger storms that develop. The greatest coverage will be near the coast this morning, before spreading farther inland into the afternoon. /21 && .PREV DISCUSSION... /issued 459 AM CDT Sat Jul 17 2021/ NEAR TERM UPDATE /Now Through Sunday/...The wet and unsettled weather pattern will continue across the forecast area through the weekend. A mid level trough will slowly move into Mississippi and western and northern portions of Alabama today while a light southerly surface flow continues along the western periphery of a weak ridge of high pressure extending from the western Atlantic to near the eastern and southeastern U.S. coast. A deeply moist airmass will remain entrenched across much of our forecast area today with precipitable water values expected to range between 1.8 and 2.2 inches across the majority of the region. Showers and thunderstorms are expected to initially increase in coverage across southern portions of southwest AL into parts of the western FL panhandle, as well as across portions of southeast MS during the morning hours before convective coverage becomes more numerous to widespread in nature across much of southeast MS and southwest AL during the afternoon within the deepest moisture along and ahead of the mid level trough axis. POPs will range between 70-80% across most locations roughly along and northwest of the I-65 corridor by this afternoon, where we will highlight a mention of locally heavy rainfall in the forecast. Slow storm motions, cell mergers, and the high PWAT airmass will all favor torrential downpours with high rainfall rates in excess of 2-3"/hr again this afternoon, and there will be potential for localized flash flooding of urban and low lying areas and along small creeks and streams again today. Frequent lightning and brief strong and gusty winds will also be possible with the stronger storm cells. Scattered showers and storms will linger into the early to mid evening hours, especially over interior portions of southeast MS and southwest AL before gradual dissipation is expected with loss of daytime heating after sunset. Patchy fog may develop again late tonight over interior areas. More wet and stormy weather can be expected across the region on Sunday as the mid level trough axis will continue to extend southward across our forecast area through Sunday afternoon. Copious amounts of moisture will remain in place over the region with precipitable water values remaining elevated between 1.9 and 2.2 inches. Another round of numerous to widespread showers and storms is anticipated, especially going into the late morning and afternoon. The pattern favors additional heavy rainfall with potential for localized flash flooding. POPs will remain high between 60-80% across much of the region. Temperatures were trended closer to the slightly cooler MOS guidance numbers this weekend considering the amount of cloud cover and the high precipitation coverage. /21 SHORT TERM /Sunday night Through Monday night/...Well there is only so many ways to say it's going to stay wet, wet, and more wet through the short and extended term periods. Weak ridging aloft over our region breaks down as a shortwave trough over the Midwest pivots further into the Ohio River Valley and than slowly moves east through the rest of the short term. As the shortwave trough moves east, ridging aloft begins to build and amplify over much of the western CONUS. Our local area will remain on the far south-southwestern periphery of the trough axis leaving our region with a generally zonal flow aloft. Additionally, a series of embedded impulses is expected to move through the flow aloft through Monday night helping to provide additional forcing. At the surface, ridging maintains its hold over the western Atlantic and eastern Gulf. As a result, our area remains along the far western periphery of the low-level ridge which maintains onshore flow through the period. Given this pattern, ample moisture will continue ushering into the area with PWATs ranging from 2.0-2.2 inches through Monday night. Given the influence of the aforementioned trough and ample moisture present, showers and storms are expected through the period with coverage still following a generally diurnal convective pattern with the highest PoPs on Monday during the afternoon and early evening hours. On Sunday night, chance PoPs are expected with showers and storms ramping up quickly on Monday morning. On Monday, widespread showers and storms are expected across the region. Going into Monday night, PoP chances remain likely for much of the inland areas with the greater coverage moving south towards the coast and offshore through the overnight hours. The main concern through the period continues to be flooding potential given that soil conditions remain saturated from the wet pattern we have been in locally, with flow aloft remaining overall weak. Any storm that develops will have the capability of producing large amounts of rainfall in a short time period given ample moisture and slow storm motions. Severe weather chances still remains limited through the period; however; some of the stronger storms could produce locally strong wind gusts due to precip loading. Lastly, temps each night remain in the low to mid 70s inland and upper 70s along the coast and area beaches. High temps on Monday will struggle to get into the upper 80s over most areas due to rain and cloud coverage across the area. JEH/88 EXTENDED TERM /Tuesday Through Friday/...An anomalously wet pattern will remain in place for much of the extended forecast period. Latest operational as well as both the GEFS and ENS ensemble guidance suggests that the deep mid and upper level trough over the eastern U.S. will remain in place. In fact, much of the guidance cuts off an upper level low pressure over the Tennessee Valley and slowly retrogrades it west through midweek. Abundant deep layer moisture should remain entrenched across the northern Gulf Coast with latest ensemble guidance supporting above normal probabilities of PWATs in excess of 2 inches for both next Tuesday and Wednesday. This very moist airmass combined with anomalously low mid level heights and building instability each day will support high pops for the first half of the extended forecast period. Numerous to widespread showers and thunderstorms are expected Tuesday through Wednesday. There will be a diurnal trend to the greatest precipitation placement, with the greatest coverage overnight into the morning hours over the marine areas and near the coast. The greatest storm coverage will shift inland by late morning and through the afternoon each day. Considering the fact that there will be abundant moisture and weak atmospheric winds, storms should be slow moving and capable of producing very heavy rainfall rates. Very saturated conditions along with the potential for several inches of rain across the northern Gulf Coast will bring an enhanced threat for flash flooding, at least in localized areas and potentially across a larger portion of the region. This flood potential will need to be closely monitored by later shifts as confidence increases regarding any corridors for heavier rainfall. The abundant cloud cover and enhanced rain chances will help to keep high temperatures below normal and low temperatures above normal, with high humidity levels. The cut off low should continue to retrograde west into the Southern Plains by Thursday with upper troughing remaining in place along the East Coast. This should allow for rising mid and upper level heights over our region and somewhat less convective coverage as compared to earlier in the week. Even so, with persistent deep moisture remaining in place and the return of the diurnal sea and land breezes, showers and thunderstorms will still be likely over the marine areas and near the coast during the overnight and morning hours, shifting inland and enhanced by convective outflows by afternoon. This pattern should persist through the end of next week. High temperatures should be a few degrees warmer for the end of the week as convective coverage stays a bit lower. Overnight lows will remain very warm with humid conditions continuing into next weekend. /JLH MARINE...A light to occasionally moderate mainly southeasterly to southerly flow will persist through Sunday. Winds will become more southwesterly to westerly during the early to middle part of next week. Showers and storms will develop each day, with coverage increasing going into early next week. Some of the stronger storms will be capable of producing gusty winds with locally higher winds/seas, frequent lightning, and torrential downpours. /21 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: http://weather.gov/mob
In the hours before
Special weather statement, Jul 17, 11:18 AM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Mobile AL
1118 AM CDT Sat Jul 17 2021
ALZ052-053-055-059-261>266-FLZ201-202-MSZ076-079-171700-
Clarke AL-Monroe AL-Mobile Inland AL-Mobile Coastal AL-
Baldwin Coastal AL-Baldwin Central AL-Baldwin Inland AL-Escambia AL-
Washington AL-Mobile Central AL-Escambia Inland FL-
Escambia Coastal FL-Greene MS-George MS-
1118 AM CDT Sat Jul 17 2021
...SLOW MOVING THUNDERSTORMS DEVELOPING AND WILL AFFECT THE
FOLLOWING COUNTIES...
SOUTHWESTERN MONROE...MOBILE...BALDWIN...SOUTHERN WASHINGTON...
SOUTHEASTERN CLARKE...WESTERN ESCAMBIA...ESCAMBIA...GEORGE AND
SOUTHEASTERN GREENE COUNTIES UNTIL NOON CDT...
At 1114 AM CDT, radar indicated slow moving thunderstorms developing
across much of the area, especially around Satsuma in Mobile county
and in Baldwin county between Stapleton and Robertsdale. Movement to
the northeast at 5 mph.
Winds in excess of 30 mph will be possible with these storms and also
locally heavy rainfal.
Locations impacted include...
Midtown Mobile, Pensacola, Prichard, Brent, West Pensacola, Ensley,
Daphne, Tillmans Corner, Warrington, Fairhope, Saraland, Gonzalez,
Bay Minette, Atmore, Foley, Theodore, Chickasaw, Satsuma, Spanish
Fort and Goulding.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3047 8741 3047 8742 3044 8739 3032 8752
3033 8780 3048 8793 3065 8793 3075 8804
3074 8805 3034 8813 3039 8839 3074 8841
3073 8878 3092 8883 3170 8753 3032 8718
TIME...MOT...LOC 1614Z 239DEG 6KT 3087 8808Special weather statement, Jul 17, 11:47 AM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Mobile AL
1147 AM CDT Sat Jul 17 2021
ALZ261-171730-
Mobile Inland AL-
1147 AM CDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE COUNTY UNTIL 1230 PM CDT...
At 1147 AM CDT, the strong thunderstorm was located 10 miles
southeast of Leakesville, moving east at 10 mph.
Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.
Locations impacted include...
Citronelle and Gulfcrest.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3098 8842 3111 8843 3111 8833 3114 8833
3114 8822 3093 8819
TIME...MOT...LOC 1647Z 262DEG 7KT 3104 8843Special weather statement, Jul 17, 11:55 AM CDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Mobile AL 1155 AM CDT Sat Jul 17 2021 ALZ052-053-261-262-171745- Clarke AL-Baldwin Inland AL-Washington AL-Mobile Inland AL- 1155 AM CDT Sat Jul 17 2021 ...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES... NORTHEASTERN MOBILE...NORTHWESTERN BALDWIN...SOUTHEASTERN WASHINGTON AND SOUTH CENTRAL CLARKE COUNTIES UNTIL 1245 PM CDT... At 1154 AM CDT, the strong thunderstorm was located 4 miles northwest of Calvert, or 11 miles northeast of Citronelle, moving east at 10 mph. Half inch hail and wind gusts of 40 to 50 mph will be possible with this storm. Locations impacted include... Mount Vernon, Calvert and McIntosh. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Increasing cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3103 8821 3119 8823 3140 8791 3111 8780 TIME...MOT...LOC 1654Z 250DEG 8KT 3119 8807
Special weather statement, Jul 17, 12:52 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Mobile AL
1252 PM CDT Sat Jul 17 2021
ALZ052-261-MSZ076-171830-
Washington AL-Mobile Inland AL-Greene MS-
1252 PM CDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...
NORTHWESTERN MOBILE...SOUTHWESTERN WASHINGTON AND SOUTHEASTERN GREENE
COUNTIES UNTIL 130 PM CDT...
At 1252 PM CDT, the strong thunderstorm was located 8 miles north of
Lucedale, moving northeast at 10 mph.
Winds in excess of 30 mph will be possible with this storm.
This storm will remain over mainly rural areas of northwestern
Mobile, southwestern Washington and southeastern Greene Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3127 8842 3100 8823 3098 8842 3100 8843
3100 8859 3106 8862
TIME...MOT...LOC 1752Z 239DEG 10KT 3104 8854Special weather statement, Jul 17, 1:02 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
102 PM CDT Sat Jul 17 2021
ALZ055-171845-
Monroe AL-
102 PM CDT Sat Jul 17 2021
...A STRONG THUNDERSTORM WILL AFFECT THE FOLLOWING COUNTIES...NORTH
CENTRAL MONROE COUNTY UNTIL 145 PM CDT...
At 102 PM CDT, the strong thunderstorm was located 10 miles northwest
of Monroeville, moving northeast at 10 mph.
Half inch hail and wind gusts of 40 to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Monroe County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3161 8715 3155 8749 3165 8755 3183 8739
3183 8734
TIME...MOT...LOC 1802Z 240DEG 11KT 3162 8746The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 11:18 AM CDT | Special Weather Statement | MOB | Baldwin, Mobile | 42 min |
| Jul 17, 11:55 AM CDT | Special Weather Statement | MOB | Washington | 50 min |
| Jul 17, 12:09 PM CDT | Areal Flood Advisory | MOB | Choctaw | 3 hr |
| Jul 17, 1:04 PM CDT | Special Weather Statement | MOB | Monroe | 41 min |
| Jul 17, 1:35 PM CDT | Special Weather Statement | MOB | Escambia, Monroe | 55 min |
| Jul 17, 1:51 PM CDT | Special Weather Statement | MOB | Choctaw | 39 min |
| Jul 17, 2:29 PM CDT | Areal Flood Advisory | MOB | Choctaw, Clarke | 3 hr |
| Jul 17, 3:14 PM CDT | Areal Flood Advisory | MOB | Choctaw, Washington | 3 hr |
| Jul 17, 3:25 PM CDT | Special Weather Statement | MOB | Mobile | 65 min |
| Jul 17, 3:28 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 47 min |
| Jul 17, 4:47 PM CDT | Special Weather Statement | MOB | Covington | 43 min |
| Jul 17, 11:47 AM CDT | Special Weather Statement | MOB | Greene | 43 min |
| Jul 17, 12:52 PM CDT | Special Weather Statement | MOB | Greene | 38 min |
| Jul 17, 2:38 PM CDT | Special Weather Statement | MOB | Wayne | 67 min |
Nearby
Special Weather Statements in Alabama, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.